Alert archive / Louisiana / Tornado Warnings in 2023
Tornado Warning 38, NWS Lake Charles, LA
NWS Lake Charles, LA issued this tornado warning at Nov 20, 2023, 6:15 PM CST for Avoyelles Parish, Rapides Parish, Louisiana. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 20, 2023, 6:15 PM CST (00:15 UTC)
- Expired
- Nov 20, 2023, 6:30 PM CST
- In force
- 15 min
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 0.75 in
Counties Avoyelles Parish, LA, Rapides Parish, LA
The radar
The Ft Polk radar (KPOE), 61 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 20, 12:45 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 0.3 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1112 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 767 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 212 m²/s²
- 0-3 km storm-relative helicity
- 246 m²/s²
- Significant tornado parameter
- 1.6
- Supercell composite
- 8.8
The text
As transmitted.
250
WFUS54 KLCH 210015
TORLCH
LAC009-079-210030-
/O.NEW.KLCH.TO.W.0038.231121T0015Z-231121T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lake Charles LA
615 PM CST Mon Nov 20 2023
The National Weather Service in Lake Charles has issued a
* Tornado Warning for...
East central Rapides Parish in central Louisiana...
Northwestern Avoyelles Parish in central Louisiana...
* Until 630 PM CST.
* At 615 PM CST, a tornado producing storm was located near
Alexandria, moving east at 25 mph.
HAZARD...Damaging tornado.
SOURCE...Radar confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic storm will be near...
Alexandria around 620 PM CST.
This includes Interstate 49 near mile marker 74, and between mile
markers 76 and 82.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to an
interior room on the lowest floor of a sturdy building. Avoid
windows. If you are outdoors, in a mobile home, or in a vehicle, move
to the closest substantial shelter and protect yourself from flying
debris.
&&
LAT...LON 3116 9246 3125 9250 3138 9215 3112 9210
TIME...MOT...LOC 0015Z 256DEG 22KT 3121 9245
TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN
$$
141 follow-up statement
158 WWUS54 KLCH 210027 SVSLCH Severe Weather Statement National Weather Service Lake Charles LA 627 PM CST Mon Nov 20 2023 LAC009-079-210037- /O.EXP.KLCH.TO.W.0038.000000T0000Z-231121T0030Z/ Rapides LA-Avoyelles LA- 627 PM CST Mon Nov 20 2023 ...THE TORNADO WARNING FOR EAST CENTRAL RAPIDES AND NORTHWESTERN AVOYELLES PARISHES WILL EXPIRE AT 630 PM CST... The storm which prompted the warning has weakened below severe limits, and no longer appears capable of producing a tornado. Therefore, the warning will be allowed to expire. However small hail and gusty winds are still possible with this thunderstorm. A Tornado Watch remains in effect until 700 PM CST for central Louisiana. && LAT...LON 3116 9246 3125 9250 3138 9215 3112 9210 TIME...MOT...LOC 0027Z 256DEG 22KT 3123 9237 $$ 14
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this tornado warning went out at Nov 20, 5:29 PM CST, 46 minutes earlier.
Area forecast discussion, Nov 20, 5:29 PM CST, 46 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
529 PM CST Mon Nov 20 2023
...New AVIATION...
.SHORT TERM...
(Tonight through Wednesday night)
Issued at 325 PM CST Mon Nov 20 2023
Scattered showers and severe thunderstorms are currently shift
across the LCH CWA with the stronger storms developing in the
northern counties and Parishes as forecast parameters have indicated
over the last few days. Potential for stronger cells remains over
north/central and eastern portions of the CWA through the diurnal
afternoon hours. By sunset many of the stronger thunderstorms with
associated severe hazards will be lifting to north and eastern
Parishes toward SW MS.
Synoptically, high pressure is currently centered over the Quebec
and the Northeast CONUS with a band of ridging extending along the
East Coast to the Florida Peninsula. High pressure will remain in
place with little weakening through Tuesday afternoon. Meanwhile the
Low pressure deepening over the ARKLATEX area will quickly pivot NE
over the Ohio Valley by Tuesday morning, reaching the Great Lakes
region by mid-afternoon Tuesday.
Within the LCH CWA the Cold Front associated with the aforementioned
low pressure extends down into eastern TX and will continue to shift
east with a SSW to NNE orientation reaching the low Atchafalaya (I-
10/I-49) corridor just prior to midnight Tuesday morning. Behind the
front any severe threat will be rapidly diminish with Parishes on
the central to eastern areas of the Atchafalaya feeling the effects
of the front around midnight. Hereafter behind the front, high
pressure over the Rockies will drive a fairly decent pressure
gradient over TX/LA through Tuesday afternoon. Therefore, small
craft is expected over the 20 – 60NM offshore water zones before
winds gradually ease Wednesday morning and afternoon. Continued CAA
behind the front will knock temperatures down to the 60’s Tuesday
and further into the upper 50’s throughout Wednesday with lows in
the lower 40’s to upper 30’s looking into the northern Parishes that
border into central/northern LA. High pressure will continue to
expand SE following the front and keep conditions dry into Thursday
morning.
Kowalski/30
&&
.LONG TERM...
(Thursday through next Sunday)
Issued at 325 PM CST Mon Nov 20 2023
Continuing further into Thursday, high pressure will broaden out
into the LA Gulf Coast and a brief rebound of temperatures will
start to occur as northerly winds ease while gaining more
northeasterly components. Looking further southwest an upper level
trough over NE Mexico will shift along the TX Gulf Coast. At this
time, surface dynamics aren’t quite supportive of definitive
rainfall, let alone storms, however, forecast sounding indicate the
presence of mid level moisture which may further materialize at the
surface, so POPS were placed back in the forecast to account for
this unresolved feature. It is worth noting long range models are
better supportive of moisture reaching the surface over the Gulf
rather than inland looking at the present guidance. Remainder of the
pattern remains unsettled as split flow continues to suggest some
divergence aloft trending into the later portion of the weekend and
early next work week. Otherwise, most locations will continue to
trend into the 60’s with increased cloud coverage through the
weekend.
Kowalski/30
&&
.AVIATION...
(00Z TAFS)
Issued at 526 PM CST Mon Nov 20 2023
Showers and storms will work across the region through the evening
causing periods of lower vis and ceilings. A cold front will work
across the area with winds becoming gusty northwest and ceilings
becoming MVFR or IFR late tonight into Tuesday morning past
sunrise. Ceilings will improve through late morning.
&&
.MARINE...
Issued at 501 AM CST Mon Nov 20 2023
Winds and seas will increase on today, along with the chance of
showers and thunderstorms, as a surface low deepens over the
southern plains and moves just north of the area. The passage of a
cold front tonight will bring strong and gusty north winds that
will persist through Wednesday morning, and Small Craft Advisory
is in place between 4am Tuesday and 4am Wednesday. Offshore flow
will gradually diminish through the rest of the week.
13
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 51 60 41 58 / 80 10 10 10
LCH 54 62 45 59 / 60 0 10 10
LFT 59 65 46 61 / 80 0 10 10
BPT 54 63 45 62 / 50 0 10 10
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...Small Craft Advisory from 4 AM Tuesday to 4 AM CST Wednesday for
GMZ470-472-475.
&&
SHORT TERM...05
LONG TERM....30
AVIATION...05In the hours before
Special weather statement, Nov 20, 1:44 PM CST, 4 hours 31 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
144 PM CST Mon Nov 20 2023
LAZ027-TXZ260-202015-
Vernon LA-Northern Newton TX-
144 PM CST Mon Nov 20 2023
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL VERNON PARISH IN
WEST CENTRAL LOUISIANA AND NORTHERN NEWTON COUNTIES THROUGH 215 PM
CST...
At 144 PM CST, Doppler radar was tracking a strong thunderstorm over
Farrsville, or 7 miles north of Newton, moving northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to vegetation and outdoor
objects is possible.
Locations impacted include...
Newton, Toledo Bend Dam, Burkeville, Jamestown, Farrsville, Burr
Ferry, Mayflower, and Wiergate.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 700 PM CST for west central
Louisiana...and southeastern Texas.
&&
LAT...LON 3113 9335 3084 9375 3090 9387 3096 9387
3117 9382 3118 9360 3117 9358 3119 9355
3119 9353
TIME...MOT...LOC 1944Z 210DEG 22KT 3095 9378
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
14Special weather statement, Nov 20, 2:10 PM CST, 4 hours 5 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
210 PM CST Mon Nov 20 2023
TXZ180-259-260-202100-
Northern Newton TX-Northern Jasper TX-Tyler TX-
210 PM CST Mon Nov 20 2023
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL TYLER...WEST
CENTRAL NEWTON AND EAST CENTRAL JASPER COUNTIES THROUGH 300 PM CST...
At 210 PM CST, Doppler radar was tracking a strong thunderstorm over
Mt. Union, or 8 miles southeast of Town Bluff, moving northeast at 30
mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to vegetation and outdoor
objects is possible.
Locations impacted include...
Jasper, Newton, Kirbyville, Bon Weir, Jamestown, Roganville, Magnolia
Springs, Mt. Union, and Bleakwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 700 PM CST for southwestern
Louisiana...and southeastern Texas.
&&
LAT...LON 3059 9406 3074 9419 3101 9387 3073 9361
TIME...MOT...LOC 2010Z 237DEG 25KT 3071 9407
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
14Special weather statement, Nov 20, 2:42 PM CST, 3 hours 33 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
242 PM CST Mon Nov 20 2023
LAZ027-TXZ259-260-202130-
Vernon LA-Northern Newton TX-Northern Jasper TX-
242 PM CST Mon Nov 20 2023
...A STRONG THUNDERSTORM WILL IMPACT WESTERN VERNON PARISH...NORTHERN
NEWTON AND NORTHEASTERN JASPER COUNTIES THROUGH 330 PM CST...
At 242 PM CST, Doppler radar was tracking a strong thunderstorm near
Newton, moving northeast at 45 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to vegetation and outdoor
objects is possible.
Locations impacted include...
Newton, Toledo Bend Dam, Burkeville, New Llano, Jamestown,
Farrsville, Burr Ferry, Mayflower, Stringtown, Evans, Pickering, and
Wiergate.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 700 PM CST for southwestern
and west central Louisiana...and southeastern Texas.
&&
LAT...LON 3097 9317 3087 9351 3088 9352 3088 9355
3086 9356 3085 9356 3077 9383 3095 9394
3117 9368 3118 9360 3117 9358 3118 9355
3123 9354 3124 9356 3125 9354 3128 9353
3128 9344
TIME...MOT...LOC 2042Z 244DEG 37KT 3090 9377
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
14Special weather statement, Nov 20, 2:58 PM CST, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
258 PM CST Mon Nov 20 2023
LAZ028-202145-
Rapides LA-
258 PM CST Mon Nov 20 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL RAPIDES PARISH
THROUGH 345 PM CST...
At 258 PM CST, Doppler radar was tracking a strong thunderstorm over
Alexandria International Airport, moving north at 20 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to vegetation and outdoor
objects is possible.
Locations impacted include...
Alexandria, Pineville, Alexandria International Airport, Ball,
Kingsville, Tioga, Timber Trails, and Paradise.
This includes Interstate 49 between mile markers 78 and 79, and
between mile markers 82 and 97.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 700 PM CST for central
Louisiana.
&&
LAT...LON 3122 9246 3126 9266 3139 9263 3146 9230
TIME...MOT...LOC 2058Z 193DEG 15KT 3133 9259
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
14Special weather statement, Nov 20, 5:10 PM CST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
510 PM CST Mon Nov 20 2023
LAZ073-202345-
West Cameron LA-
510 PM CST Mon Nov 20 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CAMERON PARISH
THROUGH 545 PM CST...
At 510 PM CST, Doppler radar was tracking a strong thunderstorm near
Sabine National Wildlife, moving northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Hackberry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2994 9376 3005 9355 3005 9353 2996 9338
2988 9370
TIME...MOT...LOC 2310Z 239DEG 24KT 2993 9367
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Stigger/87Special weather statement, Nov 20, 5:45 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
545 PM CST Mon Nov 20 2023
LAZ027-030-TXZ259-260-210015-
Beauregard LA-Vernon LA-Northern Newton TX-Northern Jasper TX-
545 PM CST Mon Nov 20 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN BEAUREGARD AND
SOUTHWESTERN VERNON PARISHES...CENTRAL NEWTON AND EAST CENTRAL JASPER
COUNTIES THROUGH 615 PM CST...
At 545 PM CST, Doppler radar was tracking a strong thunderstorm near
Roganville, or 7 miles southwest of Newton, moving east at 60 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to vegetation and outdoor
objects is possible.
Locations impacted include...
De Ridder, Newton, Kirbyville, Merryville, Bon Weir, Roganville,
Junction, Stringtown, Evans, and Bleakwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 700 PM CST for southwestern
and west central Louisiana...and southeastern Texas.
&&
LAT...LON 3066 9389 3083 9392 3104 9342 3069 9328
TIME...MOT...LOC 2345Z 252DEG 51KT 3075 9382
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
14The office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 20, 6:29 PM CST | Severe Thunderstorm Warning | LCH | Avoyelles, Rapides | 61 min |
| Nov 20, 7:03 PM CST | Tornado Warning | LCH | Avoyelles | 27 min |
| Nov 20, 7:28 PM CST | Tornado Warning | LCH | Avoyelles | 32 min |
| Nov 20, 7:34 PM CST | Special Weather Statement | LCH | Cameron | 26 min |
| Nov 20, 7:57 PM CST | Special Weather Statement | LCH | Avoyelles | 33 min |
| Nov 20, 8:02 PM CST | Flash Flood Warning | LCH | Avoyelles, Evangeline | 118 min |
| Nov 20, 8:02 PM CST | Special Weather Statement | LCH | Vermilion | 43 min |
| Nov 20, 8:09 PM CST | Special Marine Warning | LCH | 36 min | |
| Nov 20, 8:34 PM CST | Severe Thunderstorm Warning | LCH | Acadia, Vermilion | 26 min |
| Nov 20, 8:40 PM CST | Special Weather Statement | LCH | Saint Landry | 35 min |
| Nov 20, 8:55 PM CST | Severe Thunderstorm Warning | LCH | Iberia, Lafayette, Saint Martin, Vermilion | 54 min |
| Nov 20, 8:59 PM CST | Special Marine Warning | LCH | 61 min | |
| Nov 20, 9:52 PM CST | Special Weather Statement | LCH | Iberia, Saint Martin | 53 min |
| Nov 20, 9:54 PM CST | Special Marine Warning | LCH | 66 min | |
| Nov 20, 10:46 PM CST | Special Weather Statement | LCH | Iberia, St. Mary | 59 min |
Nearby
Tornado Warnings in Louisiana, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.